Texas, 2024

Damaging Winds and Lightning Strike in Texas, May 28, 2024

May 28, 2024 · NWS HGX · 18 events in 11 counties and zones

Another round of severe thunderstorms moved across the area resulting in numerous reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Another round of severe thunderstorms moved across the area resulting in numerous reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 28, 4:56 AM CST, 5 hours 47 minutes earlier.

Area forecast discussion, May 28, 4:56 AM CST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
556 AM CDT Tue May 28 2024

...New AVIATION...

.SHORT TERM...
(Today through Wednesday Night)
Issued at 403 AM CDT Tue May 28 2024

While we do have a little bit of a break from the heat, tomorrow
will have the potential to feature more turbulent weather with a
couple rounds of convection expected.

Today will start out with NW flow in the 500mb level with pockets of
PVA moving across the Piney Woods during the late morning to early
afternoon hours. With minimal CIN to overcome, WAA in the lower
levels, and the aforementioned PVA, there may be enough upward
movement to initiate storms across the aforementioned area. The
environment itself will be favorable for some storms to become
strong to severe. CAPE values in that area will be in the 4000 J/kg
range, shear values will be around 40 kts, and lapse rates will be
on the steeper side (~8 C/km). All of these parameters will give
thunderstorms the potential to become more organized with strong
updrafts, resulting in the potential for hail in excess of 1" and
damaging winds in excess of 58 mph.

The next round of storms will set up in a more linear mode out
towards Central Texas, along the dry line and stationary front.
Right now it looks like it will be two different areas of
storms...one across Central Texas/South Texas, and one in the
Panhandle. As these two lines of storms move east, the storms coming
from the Panhandle are expected to drift more SE and congeal with
the storms near San Antonio, resulting in an MCS structure. Ahead of
the MCS, a few discrete thunderstorms may form (again, with the
potential to become strong to severe). The main MCS should reach the
western CWA around or just before midnight tonight, and is expected
to move offshore shortly after sunrise. As the MCS moves through SE
Texas, it has the potential to produce heavy downpours, large hail,
and damaging winds.

The timing of arrival for the MCS is a best guess, and could
certainly arrive a little ahead of schedule or have a slower forward
motion than expected. Hi-res models are not in too much agreement
with the exact timing. The forward motion of the MCS could be
affected by any cold pooling that develops. The strength of the cold
pool could help push it through faster; however, it may result in a
bowing feature that would have the potential to produce stronger
winds.

All that said, SPC has placed the entirety of SE Texas in at least a
Slight Risk (level 2 of 5) for severe weather. Areas along and west
of a line from Weimar to Huntsville to Crockett will be in an
Enhanced Risk (Level 3 of 5) for severe weather.

In addition to the wind and hail threat, there is a Slight Risk for
excessive rainfall for all of SE Texas except for the coastal
portions of counties bordering the Gulf of Mexico. These locations
along with the islands will be in a Marginal Risk. Rainfall totals
will generally be in the 1-2" range north of I-10, with up to an
inch possible further south. Heavier downpours could produce higher
rainfall totals. Right now, 1-hr flash-flood guidance is in the 3-5"
range area wide (we have fortunately been able to recover, for the
most part, from the flooding a couple weeks ago)...after
collaboration with WPC, settled on a Slight Risk for much of the
area in case rainfall rates exceed guidance.

Outside of the active weather, we will still be dealing with heat
and humidity today. Temperatures for today will max out in the 90s
inland and in the upper 80s along the coast. Heat Index values will
be in excess of 100F, but should remain below advisory levels. That
being said, continue to take precautions with the heat and remember
to look before you lock!

Warm and humid nights will continue in the short term with lows in
the 70s area wide. Wednesday we may have a few thunderstorms pop up
in the afternoon; however, they should remain sub-severe. Otherwise,
expect partly to mostly cloudy skies and highs in the 80s. Cloud
cover and lower temperatures should help keep the heat a little more
bearable for Wednesday.

Adams

&&

.LONG TERM...
(Thursday through Monday)
Issued at 403 AM CDT Tue May 28 2024

To summarize the long term in one sentence: Hot, but not as hot,
with a chance of showers and storms every 18 to 36 hours.

The reason for the continued chances of showers and thunderstorms is
due to a series of upper level shortwaves moving through the
Southern Plains. The south to southeasterly flow at the surface will
persist pumping SE Texas with plenty of moisture for these passing
disturbances to tap into (PWATs will be between 1.5 to 2" into next
week). The first of these shortwaves will arrive Thursday morning
into the afternoon. Friday may actually have two disturbances move
through, the first in the morning and then another one late Friday
night. We'll get a bit of a break during the day on Saturday, but
another weak system will slide through late Saturday night into
Sunday morning. Looks like we get some weak upper level ridging
building as we head into Monday keeping the disturbances to the
north, but meaning we get a bump in the temperatures.

Speaking of temperatures, because of the increased cloud cover and
rain chances the high temperatures Thursday through Saturday will be
fairly close to normal (upper 80s to low 90s). Though the high dew
points thanks to the onshore flow will mean afternoon heat indices
will peak into the 100-105 degree range each day. The increased
cloud cover and onshore flow will mean that overnight lows will be
unseasonably warm with minimum temperatures only down into the mid
to upper 70s for most of the region (and low 80s along the immediate
coast). Temperatures do begin to creep back up Sunday in to Monday
thanks to the building weak ridge, so we could see some high
temperatures nearing the mid 90s on Monday.

Fowler

&&

.AVIATION...
(12Z TAF Issuance)
Issued at 549 AM CDT Tue May 28 2024

A couple sites at IFR with low CIGs this morning (SGR/CXO). All
other sites at VFR/MVFR. CIGs will scatter out in the afternoon. A
strengthening SE wind will develop with sustained winds of
10-15 kts and gusts to around 20 kts. Multiple rounds of showers
and thunderstorms are expected beginning in the afternoon hours
from NW to SE, and continuing through the overnight hours. Some
storms could become strong to severe and produce large hail and
damaging winds.

&&

.MARINE...
Issued at 403 AM CDT Tue May 28 2024

Light to occasionally moderate onshore flow will persist into next
week with seas around 3 to 5ft. Small craft may need to exercise
caution at times, especially during the overnight periods, due to
occasional wind gusts to near 20kt. The chances for showers and
thunderstorms return Wednesday and persist through the weekend, but
highest coverage of the storms will be inland. The persistent
onshore flow will also lead to a high risk of strong rip currents
through the weekend.

Fowler

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  92  73  87  72 /  20  50  50  20
Houston (IAH)			  92  76  86  74 /  10  30  40  20
Galveston (GLS)			  87  80  85  77 /  10  30  40  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...Adams
LONG TERM....Fowler
AVIATION...Adams
MARINE...Fowler

In the hours before

Special weather statement, May 28, 10:23 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1123 AM CDT Tue May 28 2024

TXZ176-196-198-281645-
Madison TX-Brazos TX-Grimes TX-
1123 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GRIMES...
NORTHEASTERN BRAZOS AND SOUTHWESTERN MADISON COUNTIES THROUGH 1145 AM
CDT...

At 1122 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wixon Valley, or 11 miles north of Bryan, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kurten, Wixon Valley, and Iola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Gibbons Creek Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas.

&&

LAT...LON 3079 9642 3082 9641 3086 9639 3089 9636
      3090 9636 3092 9634 3090 9594 3059 9605
      3076 9645
TIME...MOT...LOC 1622Z 287DEG 22KT 3084 9637

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

03
Special weather statement, May 28, 10:28 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1128 AM CDT Tue May 28 2024

TXZ163-176-177-281700-
Madison TX-Walker TX-Houston TX-
1128 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HOUSTON...CENTRAL
MADISON AND WEST CENTRAL WALKER COUNTIES THROUGH NOON CDT...

At 1128 AM CDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madisonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas.

&&

LAT...LON 3110 9563 3084 9570 3095 9606 3107 9603
      3107 9601 3109 9598 3109 9576 3111 9577
TIME...MOT...LOC 1628Z 282DEG 19KT 3103 9596

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

03

The radar

The Ft Hood radar (KGRK), 195 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 lightning, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Houston

When
May 28, 10:43 AM CST
Where
Houston County, 0.59 mi W of Crockett
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.320, -95.460

Widespread tree damage occurred across the county.

Thunderstorm Wind, Madison

When
May 28, 10:43 AM CST
Where
Madison County, 2.74 mi WNW of Connor
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.990, -95.820

A large tree was downed near the intersection of FM 1428 and Highway 21.

Thunderstorm Wind, Walker

When
May 28, 11:11 AM CST
Where
Walker County, 1.07 mi NNW of Huntsville Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
30.744, -95.587

Wind gust occurred at KUTS.

Thunderstorm Wind, Trinity

When
May 28, 11:23 AM CST
Where
Trinity County, 1.18 mi W of Apple Spgs
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
31.220, -94.970

Trees were uprooted or snapped and a roof was blown off.

Thunderstorm Wind, San Jacinto

When
May 28, 11:27 AM CST
Where
San Jacinto County, 3.29 mi NNE of Coldspring
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
30.640, -95.120

Wind gust occurred in the Coldspring area along the southwest side of Lake Livingston.

Thunderstorm Wind, Walker

When
May 28, 11:27 AM CST
Where
Walker County, 1.82 mi SE of Huntsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.700, -95.550

Power poles and three-inch tree limbs were broken.

Thunderstorm Wind, Polk

When
May 28, 11:42 AM CST
Where
Polk County, 0.69 mi N of Livingston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.710, -94.930

Power lines and tree limbs were damaged near Highway 190.

Thunderstorm Wind, Montgomery

When
May 28, 11:51 AM CST
Where
Montgomery County, 0.6 mi E of Egypt
Measured
60 kt (69 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
30.220, -95.560

A home under construction collapsed due to strong thunderstorm winds. One worker that was inside was trapped and killed.

Lightning, Montgomery

When
May 28, 12:15 PM CST
Where
Montgomery County, 0.91 mi SE of Shenandoah
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.160, -95.440

One person was struck by lightning.

Thunderstorm Wind, Harris

When
May 28, 12:19 PM CST
Where
Harris County, 0.91 mi NE of (Iah)houston Intl Ar
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
29.990, -95.340

Wind gust occurred at KIAH.

Thunderstorm Wind, Harris

When
May 28, 12:23 PM CST
Where
Harris County, 1.8 mi E of Harmaston
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.970, -95.120

Large trees were downed in the Indian Shores neighborhood near Lake Houston.

Thunderstorm Wind, Harris

When
May 28, 12:45 PM CST
Where
Harris County, 1.51 mi SSW of Englewood
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
29.760, -95.360

There was scattered window damage to several skyscrapers in downtown Houston.

Thunderstorm Wind, Harris

When
May 28, 12:53 PM CST
Where
Harris County, 0.34 mi SSE of (Hou)hobby Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
29.646, -95.277

Wind gust occurred at KHOU.

Thunderstorm Wind, Harris

When
May 28, 1:07 PM CST
Where
Harris County, 1.93 mi WNW of Clear Lake City
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
29.560, -95.130

Several trees were downed.

Thunderstorm Wind, Brazoria

When
May 28, 1:15 PM CST
Where
Brazoria County, 1.51 mi NNW of Hastings
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
29.520, -95.240

Wind gust occurred at KLVJ.

Thunderstorm Wind, Galveston

When
May 28, 1:38 PM CST
Where
Galveston County, 1.38 mi S of League City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.480, -95.100

Shingles were blown off and one-inch tree limbs were broken.

Thunderstorm Wind, Galveston

When
May 28, 2:05 PM CST
Where
Galveston County, 0.92 mi SW of (Gls)scholes Fld Gal
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
29.260, -94.860

Wind gust occurred at KGLS.

Funnel Cloud, Matagorda

When
May 28, 2:40 PM CST
Where
Matagorda County, 0.92 mi NW of Sargent
Reported by
Public
Coordinates
28.840, -95.660

Several reports of a funnel cloud were received from the Sargent area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Montgomery2024-05-2816MaleHeavy Equipment/ConstructionDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170645, 1170646, 1170638, 1170647, 1170639, 1170648, 1170649, 1170633, 1170634, 1170641, 1170650, 1170651, 1170642, 1170652, 1170643, 1170653, 1170644, 1170637.